Colorado, 2025

Wildfire in Colorado, August 3 to 12, 2025

August 3 to 12, 2025 · NWS GJT · 1 event in 1 county or zone

The Leroux Fire started in early August due to a lightning strike 5 miles north of Hotchkiss, Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Leroux Fire started in early August due to a lightning strike 5 miles north of Hotchkiss, Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 3, 10:18 AM MST, 3 hours 30 minutes earlier. Its key messages:

  • Warm and dry conditions persist into next week. A brief period of weaker winds today will give way to stronger winds and a return of widespread critical fire weather conditions Monday onward. A Fire Weather Watch is in effect for Monday.
  • Precipitation chances look very low through at least Wednesday.
Area forecast discussion, Aug 3, 10:18 AM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1118 AM MDT Sun Aug 3 2025

.KEY MESSAGES...

- Warm and dry conditions persist into next week. A brief period
  of weaker winds today will give way to stronger winds and a
  return of widespread critical fire weather conditions Monday
  onward. A Fire Weather Watch is in effect for Monday.

- Precipitation chances look very low through at least
  Wednesday.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 324 AM MDT Sun Aug 3 2025

Pretty much all precipitation has come to an end across the
CWA. With a drier airmass beginning to settle into the region
precipitation looks unlikely through the short term. Monday will
be the driest day through the forecast period. PWAT anomalies
on Monday will fall to 25-50% of normal across the region.
Consequently, minimum relative humidity values will drop below
15% for most areas today and Monday. Wind speeds today generally
stay below 25 mph, but with the jet overhead on Monday wind
gusts of 20 to 30 mph are possible, creating widespread critical
fire weather conditions. As a result, Fire Weather Watches are
in place from 11 AM to 9 PM on Monday. High pressure will
elevate daytime temperatures from just above normal today to 5
to 10 degrees above normal on Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 324 AM MDT Sun Aug 3 2025

High pressure will be squarely centered over much of New Mexico for
the entire long term period. Aloft, a jet streak will be draped
across the CWA through Wednesday while at the surface broad west
through southwesterly flow will keep warm air advection in the
picture. This heating will allow deeper mixing and the end result
will be some daily afternoon gusts of 20 to 30 mph across much of
the CWA. Models have been very consistent with this scenario so
critical fire weather conditions will be the biggest concern through
the period. As mentioned in the previous discussion, the GEFS HWDI
is indicating daily occurrences for almost the entire CWA reaching
at least the 75th percentile with several locations reaching over
the 95th percentile. Some clouds are expected to make an appearance
Monday and Tuesday which may inhibit temps, some, and thus deeper
mixing. However, high temps are still forecast to be well above
normal and with RHs dropping to the single digits, seems a no-
brainer that those widespread critical fire weather conditions will
occur. Fire Weather Watches remain in effect as described below.
From Wednesday onwards, critical fire weather conditions are
expected to continue though coverage should decrease as surface
winds will lighten up. Despite that, fire weather highlights will
remain possible. So then, we'll see a week of hot temperatures,
partly (to occasionally mostly) cloudy skies, and some gusty surface
winds as fire weather concerns remain high.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1115 AM MDT Sun Aug 3 2025

Skies are mostly clear aside from a few patches of developing
cumulus, and clear skies will persist through the period. Winds
today will follow typical terrain driven patterns, with
afternoon gusts up to 20 knots expected, and light winds after
sunset. Increasingly strong and southwesterly winds are expected
tomorrow afternoon and evening. VFR conditions will prevail.

&&

.FIRE WEATHER...
Issued at 324 AM MDT Sun Aug 3 2025

Today only localized critical fire weather conditions are
expected as winds generally remain below thresholds. On Monday
the jet moves overhead. Mixing with the jet will allow for
surface wind gusts to exceed 25 mph over much of the region.
With a dry airmass in place, widespread critical fire weather
conditions will exist on Monday, so Fire Weather Watches remain
in effect from 11 AM to 9 PM. COZ205 was not included in the
Watch, but could go either way depending on how the wind
forecast ends up in the next forecast package. Critical fire
weather conditions are expected to continue through the week.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Fire Weather Watch from Monday morning through Monday evening
     for COZ200>203-290-292.
UT...Fire Weather Watch from Monday morning through Monday evening
     for UTZ485>487-490.

&&

SHORT TERM...GF
LONG TERM...TGR
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Aug 3, 2:24 AM MST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
324 AM MDT Sun Aug 3 2025

COZ001>014-017>023-UTZ022>025-027>029-041200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
324 AM MDT Sun Aug 3 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot, dry and windy conditions will move in for much of next week.
Widespread critical fire weather conditions are expected Monday so
Fire Weather Watches have been issued to account for this. Critical
fire weather conditions are expected to continue Tuesday and for the
rest of the week though not as widespread.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Grand and Battlement Mesas

When
August 3, 1:48 PM MST to August 12, 5:33 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Park/Forest Service
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

The Leroux Fire started in early August due to a lightning strike 5 miles north of Hotchkiss, Colorado. The fire grew to 195 acres before it was contained in mid August. The estimated cost to date was $1,900,000.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288035.